When graduate student Khaliah Shaw was diagnosed with bipolar disorder in 2013, she took the medication prescribed to her: Lamotrignine, a common anti-seizure drug. But what happened next is horrifying.
Within a month, the 24-year-old had developed a rash on her face and her skin had begun to peel off. ER doctors initially told her she had the flu, but two days later, she was back in the hospital with a mouth full of blisters and gaping wounds across her body.
(Photo Credit: Facebook)
A dermatologist diagnosed her with Stevens-Johnson Syndrome, a rare disorder that is typically caused by an allergic reaction to medication.
"They put me into a medically-induced coma, because they knew it was going to be really painful," Shaw explained to Fox news.
Having been transferred to Atlanta's Grady Hospital's Burns Unit, Shaw awoke five weeks later to discover that 90 percent of her skin was gone. She had also lost most of her eyesight, though it slowly began to come back — enough for her to see how much her body had changed.
Shaw before the reaction (left) and after. (Photo Credit: Facebook (2))
"It was a shock to see that...all my hair had come off. I didn't have any fingernails," she remembered.
Now, 13 months later, Shaw still has a ways to go and admits she's "terrified" to take more medication for her bipolar disorder for fear of contracting SJS again.
"It still haunts me to think about everything they did to me while I was in the hospital. I can still hear the IV machines beeping. I never want to end up in the burn unit EVER again," she told Fox.
Your life just got exponentially better and more stylish now you've signed up for our newsletter. Fabulousness awaits!